Skip to content
Niaspan alternatives ?
avatar
Raggaemon posted:
I was recently prescribed Niaspan by my cardiologist because the drug Crestor I've recently been taking worked so well in lowering my cholesterol that it also caused a drop in my HDL ( good cholesterol ) too.

According to my cardiologist, elevating my HDL will help lower my risk of having a heart attack, the problem is, I didn't tolerate Niaspan well.

I'm wondering if there are other alternatives to Niaspan, since I only took the medication for one week before being advised to stop, are there potential risks involved if I start taking a Niaspan alternative ? I was told about a possible side effect that can cause irreparable liver damage by going from Niaspan to another Niacin supplement, but I don't recall the details now ?
Reply
 
avatar
billh99 responded:
If your problem with the Niaspan is flushing most like other forms of Niacin would be worse.

Note that there is a "No Flush" Niacin available OTC. However, it is a different chemical base and has no effect on HDL.

Talk to your doctor about taking a high dosage of fish oil.

Note there 2 main Omega3's in fish oil EPA and DHA. One riases both LDL and HDL, the other only HDL. But I don't remember which.

Different brands of fish oil have different mixes of EPA/DHA. You need to read the back of the label. Also you need to read it to see how much Omega 3's is in it.

What is on the front is the total amount of oil and the amount of Omega 3's can vary a lot.
 
avatar
Raggaemon replied to billh99's response:
Thanks, I should have been more specific about the reaction I had to Niaspan. I didn't experience flushing, instead I felt muscle weakness unlike anything I've had before. I take a daily teaspoon of cod liver oil which includes Omega 3 fatty acids along with CoQ10, B-complex, multivitamin, Cal-Mag with D, chromium picolinate, chelated copper, malic acid, zinc, low dose aspirin, Caumadin, Crestor, and Lisinopril. I don't consume red meat or pork, I cook with olive oil, grape seed oil or Smart Balance, I either grill, broil or pan sear, seldom have fried foods and I follow the glycemic index food suggestions to help avoid hidden sugars.
 
avatar
bobby75703 responded:
I also was unable to tolerate Niaspan.

I can't speak for anyone else, but I had incredible success raising HDL by dropping all grains and eating 2 eggs per day. Doubled my HDL.

http://www.ncbi.nlm.nih.gov/pubmed/18203890

http://www.tripleyourhdl.com/
 
avatar
bobby75703 replied to Raggaemon's response:
I also experienced muscle weakness with naispan. Severe! couldn't walk. Took me to the floor. That was 10 years ago and I still have residual weakness.
 
avatar
billh99 replied to Raggaemon's response:
Increase in exercise and losing weight, if appropriate, are other ways to help increase HDL. Note, if you try losing weight some research that I have seen to indicate that the HDL does not raise until after the weight is lost.

Also, if you are so inclined moderate alcohol raises it. That would be 1-2 drinks for a man or 1 for a woman.

The suggestions for raising HDL are for up to 4 grams of Omega 3.

I looked at the label for one brand of cod liver oil and it indicated that it had one gram. And you probably don't want to take 4 teaspoon of it.

And I found this http://www.wellnessletter.com/ucberkeley/dietary-supplements/cod-liver-oil/#

Potential problem: Cod liver oil, bottled or in capsule form, often contains very high levels of A, which can weaken bones and cause birth defects. Just one teaspoon may have 4,500 IU of A, and the standard dose is one to three teaspoons a day. Capsules of cod liver oil contain less oil, but the vitamin can still add up, especially on top of the amount you get from foods and from a multivitamin, if you take one. Studies have found that as little as 6,000 IU of vitamin A daily can interfere with bone growth and promote fractures. And women of childbearing age should not exceed 10,000 IU of vitamin A because of the risk of birth defects. So make sure the label says that the vitamin A content has been reduced. Fish oil supplements, and fish itself, do not have much vitamin A, which is concentrated in the liver (in beef and chicken liver as well).


And I see that you are taking a calcium suppliment, probably for bone health.

But there have been several studies that indicate that calcium supplements can increase the chance of heart attacks. The last one was just came out.

http://www.bbc.co.uk/news/health-18175707

People who take calcium supplements could be increasing their risk of having a heart attack, according to researchers in Germany.

There have been a compare diets of people with and without a condition which imply that they are lacking a certain vitamin or mineral in their diet.

But also most everytime when there have been blind clinic trails using a supplement to counter that lack that there is no improvement and in some some case it is worse.

And based on this many doctors don't recommend any kind of supplement or vit or mineral unless you have been tested and shown to lacking in a specific area.

And that a balanced diet that has the needed mix is better than adding suppliments.

Now I am not a medical professional, nor do I know anything about your medical history.

And I know that everything affects the warfarin, including the cod liver oil/fish oil, and any greens that you increase to increase calcuim intake.

But if it was me I would take with my doctor about discontinuing all the supplements except high levels of fish oil (or cod liver oil if it does not have high levels of vit A), vit D (athought you might want to have you levels checked) and possibly the CO Q-10 (the studies on that have been limited and mixed).

BTW, I did not discontinue calcium supplement, that my PCP prescribed several years ago, after discussing the studies that came out about 1-2 years ago with my cardiologist and current PCP.

But I am a male and have strong bones.
 
avatar
Raggaemon replied to bobby75703's response:
Thanks Bobby !

I weigh only 10 pounds more than I did as a high school senior, my weight has never been an issue thankfully, just the doggone genetics.
 
avatar
Raggaemon replied to billh99's response:
Thanks !

I take Cal-Mag because of the malic acid I also take, I was diagnosed with fibromyalgia years ago and the malic acid along with Cal-Mag helps with symptoms. I gave my cardiologist the list of supplements I'm taking and he's OK with my regimen. I ride my stationary bike and use weights, I also ride my bicycle and take walks for exercise. I had a period where I wasn't able to exercise due to back problems, I believe getting back into an exercise routine will make all the difference.

By the way, my cardiologist recommended CoQ10 and cod liver oil.
 
avatar
Polacekt responded:
Niaspan is an extended release nicotinic acid (niacin). there are many non-prescription forms of niacin, but they don't necessarily indicate nicotinic acid vs niacinamide (the metabolite of nicotinic acid most commonly used in vitamin supplements) vs inositol hexanicotinate (no-flush niacin).
In addition, dissolution times are generally not known for the nicotinic acid preparations.

However, there is dissolution data by Poon et al, from the Am J Health-Syst Pharm that identify one over-the-counter preparation as having the same dissolution profile to Niaspan, and it is the wax-matrix niacin called Endur-acin. It also has published safety and efficacy studies.
 
avatar
Raggaemon replied to Polacekt's response:
@Polacekt :

My last checkup indidated that my HDL level did increase and my cardiologist is pleased. I will review the information on Enduri-acin as well.

Thanks !


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

LOWERING CHOLESTEROL NATURALLY
I HAVE BEEN TRYING TO GET MY CHOLESTEROL DOWN WITHOUT STATINS AND FINALLY I AM GETTING SOMEWHERE. I STARTED TAKING PANTETHINE 300 MG. TWICE ... More
Was this Helpful?
18 of 18 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.